Florida, 2005

High Surf in Florida, September 5, 2005

September 5, 2005 · NWS JAX · 1 event in 1 county or zone

Minor to moderate beach erosion was reported along Flagler Beach due to a strong northeasterly flow around a ridge over the mid-Atlantic states. Water was reaching the dunes with breakers of 5-6 ft were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Minor to moderate beach erosion was reported along Flagler Beach due to a strong northeasterly flow around a ridge over the mid-Atlantic states. Water was reaching the dunes with breakers of 5-6 ft were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 8:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 5, 8:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT MON SEP 5 2005

930 AM UPDATE...
NO CHANGES TO PREVIOUS FORECAST AS SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS EXPECTED TODAY WITH MODERATE NE FLOW IN PLACE. LAKE
WIND ADVISORY CONDS ALREADY STARTING TO DEVELOP ALONG THE COASTAL
AREAS AND WILL KEEP THIS IN PLACE. SUSTAINED NELY WINDS OF 20 TO 25
MPH WILL OVERSPREAD MOST AREAS EAST OF THE INTERCOASTAL WITH SLIGHLY
LOWER CONDS WEST OF I-95. GUSTS TO 30 MPH WILL BE EXPECTED AS WELL
AND MAY BE HIGHER UP TO 40 MPH IN STRONGER SHOWER ACTIVITY.

MARINE UPDATE...
BUOY REPORTS SHOWING SUSTAINED NELY WINDS 15-25 KNOTS WITH SEAS 6 TO
8 FT. SMALL CRAFT CONDS WILL CONTINUE WITH HIGHER GUSTS TO 30-35
KNOTS IS STRONGER SHOWER ACTIVITY.

SURF UPDATE...
ALL SURF STATION REPORTS SHOWING 4-6 FT BREAKERS...JUST SHY OF HIGH
SURF ADVISORY CONDS. WILL ISSUE COASTAL HAZARD MESSAGE (CFW) TO
HIGHLIGHT ROUGH SURF CONDS AND POSSIBLE MINOR BEACH EROSION.

&&

HESS

...NORTHEAST FLOW EVENT THROUGH MID-WEEK...

.SHORT TERM...RUC ANALYSIS DEPICTS BROAD AREA OF LOW PRESSURE
STRETCHING FROM THE KEYS THROUGH THE SOUTHERN BAHAMAS...A FEATURE
THAT WILL PLAY A PROMINENT ROLE IN THIS WEEKS WEATHER. FURTHER
NORTH RIDGING CONTINUES DOWN THE ATLANTIC SEABOARD WITH DAMMING
FURTHER INCREASING THE GRADIENT ON THE EASTERN SIDE OF THE
APPALACHIANS. BACKGROUND FIELDS IN THE RUC HAVE DAMPENED OUT THE
INVERTED TROUGH OFF THE COAST...BUT LAPS SHOWS IT WELL AND THIS IS
PROVIDING THE LOW LEVEL CONVERGENCE NEEDED FOR CURRENT SHOWER
ACTIVITY OVER THE SOUTHERN TIER.

MODELS CONTINUE TO BE BEHIND ON THE EVOLUTION OF THIS EVENT AND
WILL NEED TO VARY FROM THEIR SOLUTIONS TO STAY AHEAD. NONE OF THE
MODEL SUITES CARRY THE INVERTED TROUGH CURRENTLY DEPICTED AND
CLIMATOLOGY TELLS US THIS SHOULD BE A FAIRLY PERMANENT FEATURE AS
LONG AS LOW REMAINS TO THE SOUTH AND HIGH TO THE NORTH. THIS WILL
LEAD TO INCREASED CONVERGENCE AND POPS SOME 10 TO 20 PERCENT HIGHER
THAN GUIDANCE. WILL STAY IN THE SCATTERED RANGE TODAY WITH HIGHEST
POPS OVER SOUTHERN-MOST FLORIDA COASTAL ZONES WITH NEAR 50 POPS.
THERE SHOULD BE A SHARP GRADIENT TO THE POPS WITH ONLY 10 TO 15
PERCENT EXPECTED OVER THE FAR NORTH.

AS FOR THE WINDS TODAY...MODEL GUIDANCE ALREADY SHOWING SUSTAINED 20
KNOTS WHICH IS USUALLY A GOOD INDICATOR OF LAKE WIND ADVISORY
CRITERIA BEING MET. WILL CARRY ADVISORY FOR TWO TIERS OF COUNTIES
OVER FLORIDA AND 1 TIER OVER GEORGIA. BOSTON TECHNIQUE SHOWS WIND
GUSTS TO NEAR 30 MPH WELL INLAND...SO AREAL COVERAGE MAY NEED TO BE
EXPANDED WITH UPDATE. WITH INCREASED CLOUD COVER...FELT FOR NOW THAT
OPTIMUM MIXING CONDITIONS WILL NOT OCCUR.

MODELS IN BETTER AGREEMENT ON THE EVOLUTION OF LOW PRESSURE OVER
SOUTH FLORIDA AND WILL CONTINUE TO FAVOR A BLEND OF THE NAM AND THE
GFS ENSEMBLE WHICH ARE VERY CLOSE. THIS HAS THE LOW SLOWLY
STRENGTHENING AND DRIFTING NORTHWARD ALONG THE ATLANTIC COAST. IT
WILL ACCORDING TO THESE MODELS STAY SUFFICIENTLY SOUTH OF THE AREA
TO CONTINUE VERY TIGHT GRADIENT WITH PROLONGED STRONG NORTHEAST
FLOW EVENT EXPECTED. AS LOW TRACKS NORTHWARD...CONVERGENCE AND
AVAILABLE MOISTURE WILL INCREASE AND WILL CARRY LIKELY POPS FOR THE
EASTERN HALF OF THE AREA THROUGH WEDNESDAY. WILL ALSO NEED TO MONITOR
FLOODING POTENTIAL AS IT IS LIKELY TRAINING WILL OCCUR WITH BANDS
SETTING UP THROUGH MID-WEEK. ADDITIONAL INFORMATION ON MARINE
IMPACTS SHOWN BELOW.

.LONG TERM...LONG TERM HIGHLY DEPENDENT ON DEVELOPMENT AND TRACK OF
LOW PRESSURE SYSTEM. WILL CONTINUE CURRENT GRID SET SHOWING A
SLIGHT TAPERING OF THE POPS THROUGH THE END OF THE WEEK.

&&

.MARINE...SMALL CRAFT ADVISORY IN FULL FORCE WITH REPORTS FROM
BUOY AND CMAN SHOWING 19-25 KT G30KT PAST COUPLE OF HOURS. SEAS
HAVE REACHED A PEAK OF 9 FT AT 41012 SO FAR. MODELS SHOW PRES
GRADIENT TO TIGHTEN THROUGH WED AS LOW PRES TRIES TO FORM NEAR THE
COAST OF SE FL AND THE BAHAMAS. FOR MARINE WINDS...HAVE GENERALLY
WENT WITH A BLEND OF NAM AND PREVIOUS FORECAST AS GFS DEVELOPMENT AND
TRACK OF LOW IS STILL UNCERTAIN AT THIS TIME. HAVE ALSO UPPED THE
SEAS FROM WNA GUIDANCE SINCE WINDS HAVE BEEN HIGHER THAN GFS
INDICATED...ESPECIALLY THE OFFSHORE WATERS. SURF REPORTS FROM SUN
INDICATED GENERALLY 3-5 FT OVER NE FL BEACHES...OCCASIONAL LITTLE
HIGHER. SINCE WINDS AT SAUF1 HAVE BEEN SUSTAINED OVER 20 KT PAST FEW
HOURS...ITS POSSIBLE HIGH SURF CRITERIA WILL BE MET AT SOME POINT
TODAY OR TUESDAY. WILL WAIT TO LET DAY SHIFT DECIDE WHETHER
ADDITIONAL STATEMENTS ARE NEEDED FOR HIGH SURF / EROSION BASED ON
REPORTS. TIDE LEVELS APPEAR TO ABOUT 0.5 TO 1.5 FOOT ABOVE NORMAL AT
FERNANDINA AND MAYPORT BUT ARE BELOW ANY MINOR COASTAL FLOODING.
WOULD NOT BE SURPRISED TO HAVE TIDES 2 FEET ABOVE NORMAL THOUGH NEXT
FEW DAYS...WHICH COULD CAUSE SOME MINOR COASTAL FLOODING/BEACH
EROSION AT A FEW LOCATIONS OVER NE FL COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  68  85  69 /  20  20  30  40
SSI  84  75  83  75 /  30  50  60  40
JAX  84  71  83  72 /  40  40  60  40
SGJ  84  76  84  75 /  40  50  60  50
GNV  87  69  85  71 /  40  40  60  40
OCF  87  71  86  72 /  40  40  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 11 AM MONDAY TO 8 PM MONDAY FOR THE
     FOLLOWING ZONES:
     CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST JOHNS.

GA...LAKE WIND ADVISORY FROM 11 AM MONDAY TO 8 PM MONDAY FOR THE
     FOLLOWING ZONES: COASTAL CAMDEN...COASTAL GLYNN...INLAND
     CAMDEN...AND INLAND GLYNN.

MARINE...SMALL CRAFT ADVISORY ALL ZONES.

&&

PUBLIC...DEESE
MARINE/FIRE WX...SHASHY
Hazardous weather outlook, Sep 5, 10:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT MON SEP 5 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EDT MON SEP 5 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...LAKE WIND ADVISORY FOR COASTAL COUNTIES AS WELL AS CLAY AND
PUTNAM COUNTIES...
...MINOR BEACH EROSION AND SHALLOW COASTAL FLOODING POSSIBLE AT
TIMES OF HIGH TIDE...
...ROUGH SURF WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK...
...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...

THE COMBINATION OF HIGH PRESSURE TO THE NORTH AND DEVELOPING LOW
PRESSURE TO THE SOUTH HAS RESULTED IN A STRONG NORTHEAST FLOW ACROSS
THE AREA. WINDS WILL CONTINUE TO INCREASE THROUGHOUT THE DAY...
ESPECIALLY ACROSS EASTERN PARTS OF THE AREA WHERE A LAKE WIND
ADVISORY IS IN EFFECT. REFER TO THE LATEST LAKE WIND ADVISORY FOR
MORE INFORMATION.

FOR THE COASTAL AREAS...A SMALL CRAFT ADVISORY IS IN EFFECT. HIGH
SURF MAY DEVELOP ALONG THE COAST WITH BREAKERS NEAR 5 TO 6 FEET THIS
AFTERNOON... POSSIBLY BUILDING TO NEAR 7 FEET BY TUESDAY. SHALLOW
COASTAL FLOODING AND MINOR BEACH EROSION WILL BE POSSIBLE NEAR TIMES
OF HIGH TIDE. SEE THE LATEST COASTAL HAZARD MESSAGE FOR MORE
INFORMATION. THE INCREASED WIND AND SWELL ACTION WILL RESULT IN A
HIGH RISK OF RIP CURRENTS AT AREA BEACHES TODAY. REFER TO THE LATEST
SURF ZONE FORECAST FOR MORE INFORMATION.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE
COASTAL WATERS AND AFFECT EASTERN PORTIONS OF FLORIDA AND THE
COASTAL SECTIONS OF SOUTHEAST GEORGIA. THIS ACTIVITY WILL BE CAPABLE
OF PRODUCING WIND GUSTS 40 MPH AS WELL AS PERIODS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A PROLONGED NORTHEAST FLOW EVENT IS IN STORE AS LOW PRESSURE
CONTINUES TO SLOWLY DEVELOP TO THE SOUTH OF THE AREA. THIS WILL KEEP
WINDS AND SEAS UP OVER THE COASTAL WATERS AS WELL AS CONTINUING THE
PROSPECTS FOR LAKE WIND ADVISORIES AND MARGINALLY HIGH SURF ALONG
THE EASTERN PORTIONS OF THE FORECAST AREA. THE RIP CURRENT RISK WILL
REMAIN ABOVE NORMAL THROUGH MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Flagler

When
September 5, 10:00 AM EST
Where
Flagler forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470233.